Skip to main content

Beta-Blocker Poisoning, Emergency Medicine

Reviewed 06/2017
 


Basics

Description

Normal Physiology

  • Cardiovascular: β1-receptors:

    • ATP converted to cAMP by adenyl cyclase with stimulation of β-receptors.

    • cAMP activates protein kinase, which phosphorylates proteins of ...

Diagnosis

Signs and Symptoms

  • Cardiovascular:

    • Hypotension

    • Bradycardia

    • Cardiac conduction delays

    • Heart block

    • Heart failure

    • Electrical mechanical dissociation

    • Loss of β-selectivity in overdose settings

  • Neurologic...

Treatment

Pre-Hospital

  • Transport pills and pill bottles when overdose suspected.

Initial Stabilization/Therapy

  • ABCs:

    • Airway protection as indicated by mental status

    • Supplemental oxygen as needed

    • 0.9% NS IV ...

Follow-Up

Disposition

Admission Criteria

  • ICU admission for decreased level of consciousness or hemodynamic instability (bradycardia, conduction delays, hypotension)

  • Observation and monitoring for 24 hr f...

Pearls and Pitfalls

  • Consider β-blocker toxicity in patients who present with hypotension and bradycardia.

  • Wide complex QRS dysrhythmias should be treated with sodium bicarbonate.

Additional Reading

  • Harvey  MG, Cave  GR. Intralipid infusion ameliorates propranolol-induced hypotension in rabbits. J Med Toxicol.  2008;4:71–76.

  • Pfaender  M, Casetti  PG, Azzolini  M, et al. Suc...

Codes

ICD9

971.3 Poisoning by sympatholytics [antiadrenergics] 

ICD10

  • T44.7X1A Poisoning by beta-adrenocpt antagonists, accidental, init

  • T44.7X4A Poisoning by beta-adrenocpt antagonists, undetermined, ini...

Subscribe to Access Full Content

Sign Up for a 10-Day Free Trial

Sign up for a 10-day FREE Trial now and receive full access to all content.

×